Illinois, 2014

Flooding in Illinois, March 1 to 5, 2014

March 1 to 5, 2014 · NWS PAH · 3 events in 3 counties and zones

Minor river flooding lingered into early March from late February. The flooding was in response to a combination of snowmelt and heavy rain in mid to late February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor river flooding lingered into early March from late February. The flooding was in response to a combination of snowmelt and heavy rain in mid to late February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 28, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CST Fri Feb 28 2014

.UPDATE...
ISSUED AT 1153 PM CST FRI FEB 28 2014

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE ISSUED AT 909 PM CST FRI FEB 28 2014

Weak low to mid level negatively tilted trough axis moving across
West Tennessee and the southeast U.S. this evening. The thermal
profile, intersecting with decent moisture, is generating a small
amount of precipitation this evening. Adjusted the trend to shift
most of the precipitation chances east of the area by 3 am CST.
Added a little bit of drizzle to the trailing edge of the
precipitation over extreme southeast Missouri and southern
sections of West Kentucky through 3 am CST.

Made slight changes to temperature/dewpoint, etc...to account for
cloud cover and warm air advection associated with impressed
surface warm frontal zone.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 142 PM CST FRI FEB 28 2014

Latest water vapor shows the upper level system of the day moving
into Arkansas. Bands of light to moderate showers continues to edge
this way from the southwest in association with this feature. Rain
will likely impact parts of southeast MO late this afternoon into
the early evening. During the evening hours, the upper wave will be
moving east and eventually out of the area. Deeper moisture will
start to move into the region from the southwest this evening and
into the overnight hours as the weakening upper wave passes us by
just to the south. While prospects for measurable precipitation
appear minimal...will maintain a small chance for some precip, but
taper if off to just eastern areas after midnight.

Overnight tonight and into Saturday, a weak front that was situated
over parts of MO and IL will shift eastward and into our region.
There seems to be plenty of low level moisture in place for clouds
but precipitation just does not appear likely, so will maintain a
dry forecast. We should see an increase in temperature as the low
level jet ushers in warmer air into the region tonight into
Saturday. Highs in Saturday will climb into the 40s/50s...with the
warmest temperatures across southern KY/MO.

..CW..

.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 142 PM CST FRI FEB 28 2014

Winter storm watch expanded to include the entire area. Closed H5
low off California is the system of interest. This system will
quickly open up and move east across the nation's mid section, and
across our area Sunday night. First, compared to the midnight
shift forecast, we backed off the inherited QPF. Amounts seemed a
bit too high given projected precip water values 0.80" to 1.10".
Having said that, QPF is still respectable. And in fact, parts of
the area could see thunder with this system. NAM is the most
aggressive, other models not so much with TSRA. WPC guidance has
not been very useful this winter season and will essentially not
use that. Over all, liquid equivalent around 1" expected
especially southern 1/2 with some amounts just above that
(1" to 1 1/2"). Using a 55-65 percent reduction for ice accretion,
and other element reductions, storm total we come up with around
1/4" or so across the NW 1/2 of the area and 1/3-1/2" across the
SE 1/2. Those are just guideline amounts for now. Snow amounts
could reach 2-3" up along the interstate 64 corridor as well
tapering off heading south toward the Ohio River.

The strength of the high, and the trend through the winter
suggests, the models tending colder with surface temps, is the
right way to go, suggesting a switch over to freezing rain could
occur sooner. Impressive soundings, with some data suggesting near
50F in the warm layer. Also, the strength of the cold layer and
depth with time may determine if we switch over to sleet sooner
than expected by Sunday afternoon and evening. All in all,
confidence continues to increase, but a watch is still appropriate
for now given the fine tuning that will be required given this is
predominantly 4th period.

This is expected to be a decent impact event, with typical concerns
related to ice. Given the sensitivity to ice around here, we want
to stress the expected impacts. We are not expecting horrible
conditions (of course a matter of interpretation). Certainly, there
could be some power outages here and there, and limbs down, other
inconveniences.

The system should move out quickly Monday with lingering light
snows ending.

An active flow pattern will persist across the CONUS through the
week. For our area, not expecting any precipitation. The system
previously advertised for Wed/Thur looks like it will pass mainly
to our south. Thus will remove PoPs, as the best moisture splits
around to the north and south. The good news is, temperatures are
forecast to moderate through the course of the week.

..CN..

&&

.AVIATION...
ISSUED AT 1153 PM CST FRI FEB 28 2014

4-7kft ceilings have already overspread the TAF sites late this
evening. The general trend in ceilings will be downward from west
to east through the entire forecast period. MVFR ceilings will
likely reach KCGI and KPAH by daybreak and KEVV and KOWB around
midday. Certainly would not rule out IFR ceilings behind the
boundary in the evening.

Have not seen as much evidence of drizzle to the southwest, so
will have no reduction of visibility through this forecast. Some
guidance tries to bring rain to KCGI by late evening. Decided to
leave it our for now given a lack of model agreement and the fact
that it would be in just the last hour or two of this forecast
period. Rain or freezing rain with IFR conditions is likely just
beyond this forecast period at all sites.

Light south winds will be the rule overnight and into Saturday. The
combination of an inverted surface trough and the Arctic cold
front will take winds to the northeast around midday at KCGI, but
it will take until 00Z for the wind shift to impact KEVV and KOWB.
Not sure if a tangible wiind shift will reach KPAH much before 06Z
Sunday, so just took the wind there to variable through the
evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR ILZ075>078-080>094.

MO...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR MOZ076-086-087-100-107>111.

     WINTER STORM WATCH from Sunday morning through Monday morning
     FOR MOZ112-114.

IN...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR INZ081-082-085>088.

KY...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR KYZ014-018.

     WINTER STORM WATCH from Sunday morning through Monday morning
     FOR KYZ001>013-015>017-019>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 28, 1:53 PM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CST FRI FEB 28 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
153 PM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

REFER TO THE LATEST WINTER STORM WATCH PRODUCT FOR DETAILS ABOUT THE
UPCOMING WINTER STORM SLATED TO AFFECT THE AREA LATE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT ANY WINTRY PRECIPITATION
ACCUMULATIONS AND IMPACTS SATURDAY NIGHT THROUGH EARLY MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Gallatin

When
March 1, 12:00 AM CST to March 4, 10:00 AM CST
Where
Gallatin County, 1.02 mi SW of Shawneetown to 3.07 mi SSW of Shawneetown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.689, -88.142

Minor flooding occurred along the Ohio River. Some low-lying fields and woodlands near the river were inundated. The flooding continued from late February.

Flood, White

When
March 1, 12:00 AM CST to March 5, 12:00 PM CST
Where
White County, 0.81 mi E of Maunie to 2.1 mi NNW of Rising Sun
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.031, -88.035

Minor flooding occurred along the Wabash River. Some low-lying woods and fields near the river were underwater. The flooding continued from late February.

Flood, Wabash

When
March 1, 12:00 AM CST to March 4, 7:00 AM CST
Where
Wabash County, 1.52 mi ENE of Mt Carmel to 2.24 mi ENE of Mt Carmel
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.426, -87.743

Minor flooding occurred along the Wabash River. A Mt. Carmel city street that parallels the river was closed. A local restaurant along the river also was closed. Several local river roads flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins were inaccessible.The flooding continued from late February.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501437, 501438, 501439.